All things lamictal

karebear

New
Messages
1
Reaction score
0
Points
0
Hello :)

I am new and discovered this while researching lamictal withdrawals. I have so many questions, but I'll keep it short.

I started having seizures in 2010. I averaged 9 a year. In 2013 I had one at work and was 'forced' by my doctor to take a prescription in order to get my license back and maintain the medication. I started lamictal october 2013. I HATE prescriptions of any kind. I was no longer the same. I had more seizures on the medication than off. I guess I never realized the other side effects on it because I was always in a fog and just became used to the new way of my 'thought to mouth' was. Three months ago I researched on how to wean off and started the process. Do you have any tips on how to lessen the effects of being off of them completely and an estimate on how long I will go through this? I'm on day 7 and my side effects include: dizziness.. separation of mind and body... headache... don't want to wake up... tingling in my head constantly... absentminded... can't concentrate... blurry vision.. weak.. unmotivated.. nauseous.. itchy skin

A side note:
I was reading on here some side effects of the drug while on it. I think I saw hair loss, low progesterone, chin acne, and some other things that clicked with me but I had no clue were associated. Can you tell me other side effects the drug had so that I can compare?

I can not wait to get back to feeling normal. Any suggestions will help. Thank you.
 

Fedup

VIP
Supporter
Messages
3,533
Reaction score
88
Points
213
karebear

All medication has a similar affect, there is a list of side effects that comes with the medication you get and you should always read it and if it does not come with them look it up on line. I think you should look for another neurologist. When going on any medication you should always ask the neurologist the side effects of the medication. You will have these side effects coming off any medication but you have to come of them slowly.
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,777
Reaction score
231
Points
173
Hi karebear, welcome to CWE!

First off, if you haven't already, you should let your neuro know that you are tapering off the Lamictal. It's important that someone is aware of your med situation in the event you were to have a seizure or any other kind of health emergency. I dislike rx medications too, but each of the times I've tried tapering off I've done it with my neuro's supervision (even though they disagreed with my choice).

Second: Are you driving? If so, you may be putting yourself and others at risk. I know how frustrating being "grounded" is, but if you have a history of seizures where your awareness is impaired in any way, then you shouldn't be behind the wheel.

Okay, lecturing aside, the best way to minimize withdrawal side effects is to taper down "low and slow". This means in tiny increments, with long wait times between each change in dose. if you're off Lamictal completely and still having side effects, it may just be a matter of being patient for awhile. Make sure you are taking care of your overall health -- get plenty of sleep, eat and drink properly, etc.

Some of the withdrawal side effects you mention experiencing (dizziness, separation of mind and body, tingling, concentration issues, nausea) can also be seizure symptoms. You should keep track of them (a journal is helpful for this), and let your neuro know, especially if they escalate.

When I first went on Lamictal there were about two months where I had very poor restless sleep and was very hyper-focused during the day. Other people have reported intense dreams and nightmares. For me, those side effects went away, but everyone reacts differently. I experienced very mild dizziness (kind of like "the spins") and a very mild headache that responded to Tylenol. I had some hair loss, though it's also possible that it was related to the med I'd taken previously (Zonegran) since there can be a delayed effect with hair growth cycles. I haven't had any cognitive problems while on Lamictal. At this point I'd say the most bothersome issues are dry eyes and dry mouth, and that's usually just at night.

The link below will take you to some CWE threads about Lamictal:
http://www.coping-with-epilepsy.com/forums/tags/lamictal.html

Another really helpful site for reading about side effects people have experienced is askapatient: http://www.askapatient.com/viewrating.asp?drug=20241&name=LAMICTAL
 

valeriedl

VIP
Moderator
Supporter
Messages
4,404
Reaction score
63
Points
203
Have you told your dr that you've been having more seizures since you started lamictal? Obviously something isn't working. Does he know about the side effects also? There were some meds that I'd tried and couldn't deal with the side effects and the dr took me off of them.

If this dr isn't listening to you and you don't feel like you are getting the right type of treatment then I'd suggest you find another dr.

I know that meds are frustrating to take but sometimes it's just something that you have to do. I hate that I have to take the right amount of meds at a certain time every day. If you saw my pill case you'd think I were a druggie. I can't stand it when I have to add another med to it for some other medical problem that I might be having too.

I don't know if I'd suggest going off of the lamictal yourself without a drs approval, even if it isn't working. This is why I think you should see another dr and have him tell you how to do it. Just my opinion though.
 

Ruth

New
Messages
3,025
Reaction score
0
Points
0
Welcome KareBear to CWE.

This forum was made out of love by Bernard for his wife Stacy. That love permeates throughout the whole forum.

I am on Lamictal. It is not easy to get off of it. My neurologist has been decreasing my dose only a little each year. You can get seizures getting off of it by yourself.

Tell your neurologist that you want to get off of it. Tell her/him your side effects. I would do that before I got a second opinion.

My pharmacist always talks to me about the side effects of any pill that I am on. I go to him before my doctor. That is the pharmacist specialty.

Welcome :cheers:
 
Top